West Virginia, 2012

Hail in West Virginia, March 24, 2012

March 24, 2012 · NWS RLX · 3 events in 3 counties and zones

Daytime heating northeast of a slow moving mid and upper level disturbance allowed for afternoon thunderstorms to develop. The freezing level was only around 9000 feet above mean sea level.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Daytime heating northeast of a slow moving mid and upper level disturbance allowed for afternoon thunderstorms to develop. The freezing level was only around 9000 feet above mean sea level. Small hail was common, with one report of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 24, 2:05 PM EST, 14 minutes earlier.

Area forecast discussion, Mar 24, 2:05 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
305 PM EDT SAT MAR 24 2012

.SYNOPSIS...
UPPER LEVEL LOW MOVES SOUTHEAST THROUGH THE WEEKEND. HIGH PRESSURE
MOVES IN MONDAY...SETTING UP FOR A COLD NIGHT MONDAY NIGHT. COLD
FRONT CROSSES MIDWEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
DRY SLOT PUSHING THE LAST OF THE SHOWERS FROM THIS MORNING TO THE
NORTHEAST IN COUNTERCLOCKWISE SYNOPTIC SCALE FLOW...WITH A
TOWERING CUMULUS FIELD FILLING IN. EXPECTING ECHOES TO FILL IN ON
RADAR OVER THE NEXT COUPLE HOURS AS WELL...WITH WITH INSOLATION
FURTHER DESTABILIZING MATTERS. PRECIPITABLE WATER VALUES HAVE COME
DOWN A BIT FROM YESTERDAY...BUT STILL REMAIN NEAR 1 INCH OR SO.

LOW LEVEL FLOW TURNS NORTHWESTERLY TONIGHT...WHICH SHOULD BRING
ENOUGH LIFT FOR MORE SHOWERS AND ISOLATED STORMS CONCENTRATED OVER
THE HIGHER TERRAIN. UPPER LEVEL LOW WILL WOBBLE SOUTHEAST AS WILL
THE BROAD SURFACE LOW...AND EVENTUALLY BRING US BACK INTO A DRIER
PATTERN BEGINNING SUNDAY EVENING. COULD SEE SOME CLEARING IN
SOUTHEAST OHIO BY THIS TIME FRAME.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
5H CUT-OFF LOW SLIDES EAST OF THE OUTER BANKS MONDAY...AS SURFACE
HIGH OVER EASTERN CANADA SQUEEZED IN BETWEEN A PAIR OF SFC LOWS TO
THE WEST AND EAST. HIGH TRACKS EASTWARD ACROSS EASTERN CANADA AND
NUDGES INTO NORTHERN CWA. EXODUS OF CUT-OFF LOW LEADS TO SOME
DRYING OF THE ATMOSPHERIC COLUMN SUNDAY NIGHT INTO MONDAY. MID
LEVEL GRADIENTS TIGHTEN IN RESPONSE TO A TROUGH AXIS SWINGING
ACROSS THE NORTHEASTERN UNITED STATES. THE NORTHERLY FLOW
INCREASES ACROSS NORTHERN TIER OF THE CWA LATE MONDAY INTO TUESDAY
MORNING.

A COOLER AIRMASS IS PROGGED TO SETTLE ACROSS EASTERN AND
SOUTHEASTERN OHIO AND NORTHERN WEST VIRGINIA. JUST HOW MUCH OF
THIS COLD AIR SEEPS SOUTH WILL PLAY A ROLE IN WHAT FROST-FREEZE
PRODUCTS...IF ANY...WILL BE NEEDED FOR TUESDAY MORNING. NAM12 HAS
BEEN CONSISTENT AND BRINGS COOLER AIRMASS A LITTLE FURTHER SOUTH
INTO CENTRAL WV. HOWEVER...THE NAM12 IS ALSO THE OUTLIER FROM BOTH
THE GFS AND ECMWF.

FOR TEMPS...USED CONSENSUS GRIDS AND ADJUSTED THEM TOWARD THE
INHERITED PACKAGE WHICH WAS ALREADY REFLECTING CURRENT MODELS
TRENDS WELL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
GENERALLY WENT WITH HPC THINKING WITH SOME TWEAKS. COLD FRONT
PUSHES SOUTHEAST WEDNESDAY AND WEDNESDAY NIGHT WITH A CHANCE OF
SHOWERS AND DAYTIME THUNDERSTORMS. IN ADDITION...MID-LEVEL
SHORTWAVE WILL SWING BY WEDNESDAY EVENING. RESULTANT NORTHWEST
FLOW AND SUFFICIENT LOW-LEVEL MOISTURE WILL RESULT IN CONTINUING
SHOWER CHANCES IN THE MOUNTAINS INTO THURSDAY.

HIGH PRESSURE TAKES CONTROL LATE THURSDAY INTO FRIDAY NIGHT...WITH
DRY WEATHER ANTICIPATED.

WARM FRONT WILL PUSH NORTHEAST LATE FRIDAY NIGHT INTO SATURDAY...
BRINGING SHOWER CHANCES BACK INTO THE FORECAST. AN APPROACHING
MID-LEVEL SHORTWAVE SHOULD RESULT IN INCREASING SHOWER CHANCES
ON SATURDAY.  HAVE ALSO ADDED THUNDERSTORM CHANCES TO THE
FORECAST ON SATURDAY...AS ECMWF ADVERTISES SOME SURFACE BASED
INSTABILITY WILL DEVELOP.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
TOWERING CUMULUS MAKING A RETURN IN THE DRY SLOT ADVANCING
NORTHEASTWARD THROUGH THE CWA. CB ABUNDANT IN THE TAF FOR AREA
CONVECTION...BUT KEEP THE TAFS LARGELY VFR INTO EARLY TONIGHT.
TERMINALS THAT EXPERIENCE SHRA OR TSRA MAY BRIEFLY EXPERIENCE
MVFR...OR A MOMENT OR TWO OF IFR VISIBILITIES. NOT ENOUGH FOR
PREVAILING CONDITIONS IN THE TAF ITSELF HOWEVER. SMALL HAIL
POSSIBLE IN TSRA.

NORTHWEST FLOW BRINGS MVFR DECK TONIGHT...BUT SHOULD ALSO LIMIT
REDUCTIONS IN VISIBILITIES WITHOUT RADIATIONAL COOLING CONDITIONS.
AGAIN...FEEL MVFR IS POSSIBLE HOWEVER TOWARDS DAWN.

MORE CONVECTION EXPECTED AGAIN MONDAY...CONCENTRATED MORE IN THE
MOUNTAINOUS REGIONS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: NO TSRA IN PREVAILING...SO MAY NEED A QUICK
AMD OR TWO. THIS APPLIES TO VISIBILITIES IN TSRA AS WELL.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    M    M    M    M    L    H    H    H    M    M    M
HTS CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    H    M    L    L    H    M    M    M    M
EKN CONSISTENCY  H    H    H    H    M    M    M    H    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
IFR POSSIBLE IN MOUNTAIN VALLEY FOG MONDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH/KMC/26
NEAR TERM...26
SHORT TERM...KMC
LONG TERM...JSH
AVIATION...26
Hazardous weather outlook, Mar 24, 4:07 AM EST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
507 AM EDT SAT MAR 24 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-250915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
507 AM EDT SAT MAR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS OVER THE MIDDLE OHIO
VALLEY AND CENTRAL APPALACHIANS THIS AFTERNOON INTO THIS EVENING.
THE STRONGEST THUNDERSTORMS DURING THIS TIME COULD BRING LOCALLY
EXCESSIVE RAINFALL...ALONG WITH LARGE HAIL...AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM / SL

In the hours before

Special weather statement, Mar 24, 2:09 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
309 PM EDT SAT MAR 24 2012

WVZ015-027-036-037-241945-
CLAY WV-FAYETTE WV-KANAWHA WV-NICHOLAS WV-
309 PM EDT SAT MAR 24 2012

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KANAWHA...
NORTHWESTERN FAYETTE...SOUTHWESTERN CLAY AND WEST CENTRAL NICHOLAS
COUNTIES...

AT 306 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES NORTHWEST
OF FAYETTEVILLE...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR POND GAP AROUND 315 PM...BENTREE AROUND 325
PM...BENTREE AROUND 330 PM AND INDORE AROUND 345 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3848 8114 3832 8094 3810 8127 3822 8143

The radar

The Charleston,WV radar (KRLX), 68 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Fayette

When
March 24, 2:19 PM EST
Where
Fayette County, Mt Hope
Measured
0.75 in hail
Reported by
Public
Coordinates
37.880, -81.170

Hail, Nicholas

When
March 24, 2:36 PM EST
Where
Nicholas County, Dixie
Measured
1 in hail
Reported by
Public
Coordinates
38.250, -81.180

Hail, Boone

When
March 24, 3:07 PM EST
Where
Boone County, Van
Measured
0.88 in hail
Reported by
Public
Coordinates
37.970, -81.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370758, 370751, 370755.